Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lypoatrophy/lypodystrophy
Aug 29, 2002

Brian, in your comment re Sustivia/Lypo, you mentioned that all NRTIs are responsible for Lypo- 3tc being the least. Having said that, is it better to be on PIs? Simply put, where does the medical/science community stand with regards to this phenomenon- lypoatrophy and lypodystrophy? Youre a very compassionate manthanks again,

Michael

Response from Dr. Boyle

Tough to say. There are some data that indicate that PIs without nucleoside analogues (NAs) are associated with a relatively low rate of lipodystrophy, and there's some data that show the converse to be true, i.e., that NAs without PIs have a relatively low rate of lipodystrophy. There is also data to suggest that the lower your T cells are when you start therapy that the more likely you are to get lipodystrophy; however, lipodystrophy has also been associated with time on ARV therapy. So, it's a difficult decision regarding when and what to start to minimize the risk of developing lipodystrophy. My own belief is that you should start ARV therapy with reasonable T cells (closer to 350 than 200) and with regimens that are relatively unlikely to cause lipodystrophy (non-nucleoside HAART regimens seem best), and then watch for it and take action if it starts to develop (since once it becomes advanced it is very difficult to reverse).



Previous
lipo/sustiva
Next
side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement